Pharmaceutical

Pre-filled epinephrine syringes likely to cause overdose in pediatric patients

syringe vials pills injectable 350x210 Pre filled epinephrine syringes likely to cause overdose in pediatric patientsCommercially available, pre-filled on hospital code carts will likely cause an overdose if used to treat children, cautions a team of researchers from Health & Science University In .

Lead researchers Matt Hansen, MD, MCR, and colleagues evaluated 56 pre-filled epinephrine syringes used to resuscitate patients during cardiac arrest, and directly injected from the syringe into an IV port and then a flush to check dosages. They found that pushing the stopper to the 0.5mL mark – the recommended dosage for pediatric patients – actually expelled 0.9 mL on average, with a range of 0.5-1.3 mL. Only three of the 56 syringes checked delivered volumes within 20 percent of the 0.5 mL. Seventeen of the syringes delivered twice as much volume as recommended.

Epinephrine is more commonly known as adrenaline. It is used in emergencies to treat very serious allergic reactions () to insect bites or stings, foods, drugs or other substances.

An overdose of epinephrine may worsen breathing trouble, and cause symptoms such as sudden numbness or weakness on one side of the body, slurred speech, vision or balance problems, or dangerously high blood pressure, which can lead to severe headache, buzzing in the ears, anxiety, confusion, chest pain, and cerebral hemorrhage.

The researchers recommended that clinicians transfer epinephrine to a smaller syringe for infant dosing, and suggested manufacturers make devices to better meet the needs of pediatric patients.

’s parent company told MedPage Today that its medical experts were reviewing the study published in JAMA Pediatrics.

Source: MedPage Today